Utah, 2006

Heavy Snow and High Wind in Utah, April 5 to 7, 2006

April 5 to 7, 2006 · NWS SLC · 8 events in 8 counties and zones

4 high wind, 4 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 7:54 AM MST, 6 minutes earlier.

Area forecast discussion, Apr 5, 7:54 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
854 AM MDT WED APR 5 2006

.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE WEST COAST EARLY THIS
MORNING WILL MOVE THROUGH UTAH LATER TODAY. THE TROUGH WILL EXIT
UTAH EARLY THURSDAY...AND WILL BE FOLLOWED BY HIGH PRESSURE ALOFT
FOR THE END OF THE WEEK.

&&

.DISCUSSION...COLD FRONT MOVING FROM SOUTHWEST TO NORTHEAST ACROSS
THE AREA TODAY. SUSTAINED WINDS OF 40-50 MPH WITH GUSTS TO NEAR 70
MPH HAVE DEVELOPED OVER THE SALT FLATS AND PROMPTED A HIGH WIND
WARNING THERE...SURROUNDED BY A WIND ADVISORY FOR MOST WESTERN AND
SOUTHERN VALLEYS.  PRESSURE GRADIENT FORECAST TO DECREASE
DRAMATICALLY DURING THE AFTERNOON. ALSO A DRY BOUNDARY LAYER AND
CONVECTIVE SHOWERS WILL RESULT IN MICROBURSTS THROUGH THE DAY.

MOUNTAIN WARNINGS WILL CONTINUE AS THEY ARE AND NO FURTHER UPDATES
EXPECTED THIS MORNING.

&&

.HYDRO...HYDRO NOT AS MUCH OF CONCERN NOW AS EARLIER ANTICIPATED.
PRECIPITATION WAS LIGHT OVERNIGHT IN SOUTHWEST UTAH. RAIN HAS
INCREASED THIS MORNING BUT WITH LOWERING SNOW LEVELS AND SHORT
DURATION. ALSO SOME MINOR FLOW INCREASES EXPECTED FOR SOME NORTHERN
RIVERS SUCH AS THE WEBER AND LITTLE BEAR FROM WARM OVERNIGHT
TEMPERATURES RESULTING IN SNOWMELT.

&&

.AVIATION...COLD FRONT IS APPROACHING RAPIDLY FROM THE SOUTH AND
SHOULD ARRIVE WITHIN THE 17Z TO 19Z TIMEFRAME. THUNDERSTORM
POTENTIAL IS MORE ELEVATED THAN YESTERDAY ESPECIALLY AHEAD OF THE
COLD FRONT. SHOWERS WILL BECOME MORE WIDESPREAD WITH A 30% CHANCE
FOR THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM
16Z THROUGH 20Z.  WIND GUSTS COULD BE A PROBLEM TODAY WITH WIND
GUSTS FROM SHOWERS THAT POSSIBLY EXCEED 50 KNOTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR UTZ007>010.
     WINTER STORM WARNING UNTIL NOON THURSDAY FOR UTZ017-018.
     WIND ADVISORY THROUGH 4 PM UTZ003-004-014>016-019-020.
     HIGH WIND WARNING THRU 4 PM UTZ005.
WY...NONE.

&&

PUBLIC/HYDRO...GIBSON
AVIATION...HALL
Hazardous weather outlook, Apr 5, 7:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
845 AM MDT WED APR 5 2006

UTZ001>006-011>016-019>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-GLEN CANYON RECREATION
AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN
WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
845 AM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ALONG
WITH GUSTY SOUTH WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE
SOUTHWEST VALLEYS THIS MORNING. A WIND ADVISORY HAS BEEN ISSUED FOR
MOST OF THE OUTLOOK AREA. A HIGH WIND WARNING IS IN EFFECT THROUGH 4
PM FOR THE SALT FLATS OF NORTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP COLD TROUGH WILL SPREAD ACROSS THE REGION TONIGHT...AND
REMAIN THROUGH EARLY THURSDAY. WIDESPREAD RAIN AND SNOW WILL
ACCOMPANY THIS TROUGH...WITH ACCUMULATING SNOWS POSSIBLE AT SOME OF
THE HIGHER NORTHERN VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>010-017-018-061300-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
700 AM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF UTAH.

.DAY ONE... TODAY

RAIN AND SNOW SHOWERS WILL CHANGE TO ALL SNOW BY EARLY THIS
AFTERNOON. PERIODS OF HEAVY SNOW ARE POSSIBLE DOWN SOUTH THIS
MORNING...THEN OVER THE NORTHERN MOUNTAINS LATER TODAY.  STRONG
RIDGETOP WINDS WILL ACCOMPANY THE SNOW TODAY. SEE THE LATEST WINTER
WEATHER STATEMENT (SLCWSWSLC) FOR DETAILS ON THIS STORM.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HEAVY SNOW WILL OCCUR OVER THE MOUNTAINS TONIGHT THROUGH EARLY
THURSDAY...THEN OVER THE NORTHERN MOUNTAINS THROUGH THURSDAY
AFTERNOON. THE HEAVIEST SNOWS WILL OCCUR OVER THE WASATCH RANGE
TONIGHT THROUGH THURSDAY. REFER TO THE CURRENT WINTER WEATHER
STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind, 4 heavy snow. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains/Wendover/Snowville

When
April 5, 8:00 AM MST to 5:00 PM MST
Where
Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Dugway I-80 sensor

High Wind, Central and Southwest Mountains

When
April 5, 10:00 AM MST to 2:00 PM MST
Where
Central and Southwest Mountains forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Signal Peak

High Wind, Wasatch Mountains South of I80

When
April 5, 11:00 AM MST to 3:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

70+ mph winds...gust to 83 at Jupiter peak

High Wind, Southeast Mountains/Canyonlands

When
April 5, 11:00 AM MST to 2:00 PM MST
Where
Southeast Mountains/Canyonlands forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Larb Hollow

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
April 6, 8:00 AM MST to April 7, 8:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
TRAINED SPOTTER

18" in 18h at Liberty

Heavy Snow, Cache Valley/Utah Portion

When
April 6, 11:00 AM MST to April 7, 11:00 AM MST
Where
Cache Valley/Utah Portion forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

13" in 12h, 21 total at Paradise

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
April 6, 11:00 AM MST to April 7, 5:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

10" in 18h in South Ogden

Heavy Snow, Western Unita Mountains

When
April 6, 5:00 PM MST to April 7, 8:00 AM MST
Where
Western Unita Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

13" in 12h at Lakefork Basin SNOTEL

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502484, 5502482, 5502480, 5502483, 5507141, 5507139, 5507140, 5502481.